Torsemide and warfarin: A cautionary case of altered international normalized ratio and bleeding risk

Read full text
Authors: V H Mohammed, S R Ranjana, Arya Kumar
Cited by: 1
References: 5

Abstract

ABSTRACT: Warfarin is a widely used oral anticoagulant with a narrow therapeutic index and multiple drug-drug interactions that may significantly alter its anticoagulant effect. Torsemide, a loop diuretic commonly prescribed for heart failure and fluid overload, shares metabolic pathways with warfarin, raising the possibility of clinically significant interactions. However, the evidence regarding this interaction remains limited and inconsistent. A 66-year-old male with a history of type 2 diabetes mellitus, hypertension, chronic kidney disease, and prior aortic valve replacement on chronic warfarin therapy presented with extensive soft tissue necrosis of the left leg following minor trauma. During hospitalization, warfarin (3 mg once daily) and Torsemide (20 mg once daily) were initiated concurrently. Subsequently, the patient developed a progressive elevation in international normalized ratio (INR), necessitating repeated fresh frozen plasma transfusions due to increased bleeding risk. Despite supportive management, INR remained elevated. Torsemide was discontinued and replaced with furosemide, after which a gradual stabilization of INR levels was observed. The patient later required left above-knee amputation due to worsening necrosis but recovered following multidisciplinary management. Assessment using the Naranjo Adverse Drug Reaction Probability Scale suggested a possible interaction between warfarin and Torsemide. This case highlights a potential interaction between warfarin and Torsemide resulting in elevated INR and increased bleeding risk. Clinicians should exercise caution and ensure close INR monitoring when initiating Torsemide in patients receiving warfarin therapy.

Fields of Study & Subjects

Atrial Fibrillation Management and Outcomes Vitamin K Research Studies Takotsubo Cardiomyopathy and Associated Phenomena

Publication details

Journal / source
Indian Journal of Pharmacology
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
58
Issue
3
Pages
283–286
Publication date
30 April 2026
Language
EN